Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 55, NWS Goodland, KS

August 8, 2023Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Aug 8, 2023, 7:26 PM MDT for Cheyenne County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2023, 7:26 PM MDT (01:26 UTC)
Expired
Aug 8, 2023, 8:04 PM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 2:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

319 
WFUS53 KGLD 090126
TORGLD
COC017-090215-
/O.NEW.KGLD.TO.W.0055.230809T0126Z-230809T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
726 PM MDT Tue Aug 8 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 815 PM MDT.
    
* At 725 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 15 miles south of Boyero, or 40 miles south of Flagler,
  moving southeast at 20 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3881 10316 3882 10315 3862 10278 3861 10317
TIME...MOT...LOC 0125Z 322DEG 17KT 3872 10317 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KAK
2 follow-up statements
801 
WWUS53 KGLD 090147
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
747 PM MDT Tue Aug 8 2023

COC017-090215-
/O.CON.KGLD.TO.W.0055.000000T0000Z-230809T0215Z/
Cheyenne CO-
747 PM MDT Tue Aug 8 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
    
At 747 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles north of Haswell, or 41 miles west of Cheyenne
Wells, moving southeast at 20 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3861 10310 3879 10309 3862 10278
TIME...MOT...LOC 0147Z 322DEG 17KT 3864 10309 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KAK
171 
WWUS53 KGLD 090204
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
804 PM MDT Tue Aug 8 2023

COC017-090213-
/O.CAN.KGLD.TO.W.0055.000000T0000Z-230809T0215Z/
Cheyenne CO-
804 PM MDT Tue Aug 8 2023

...THE TORNADO WARNING FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

Remember, a Severe Thunderstorm Warning still remains in effect for
South-Central Cheyenne county.

LAT...LON 3861 10310 3879 10309 3862 10278
TIME...MOT...LOC 0202Z 322DEG 17KT 3858 10303 

$$

KAK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 8, 5:00 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 8, 5:00 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Tue Aug 8 2023

.SHORT TERM...(This evening through Friday)
Issued at 115 PM MDT Tue Aug 8 2023

Shortwave trough evident on water vapor is traversing the Northern
Rockies this afternoon and will move across the forecast area
tonight. Thunderstorms are expected to initiate in southeast
Wyoming and northeast Colorado by late this afternoon and move
through areas north of Interstate 70 this evening and into the
overnight hours. The environment will be characterized by
instability of up to 3000 j/kg and deep layer shear of 40-50 kts,
the former slightly better compared to yesterday but the latter a
bit lower. These parameters are more than sufficient for another
round of thunderstorms with embedded supercells capable of
producing large hail, damaging winds and perhaps a few tornadoes.
Storms should merge into a cluster as they move into eastern
portions of the area later tonight with more or less the same
hazards, finally exiting the area to the east late tonight. In
addition to the severe hazards, some flash flooding will be
possible, mainly in areas that saw heavy rain last night where
soils are likely still saturated. However, not seeing any signals
in the models of a more widespread flooding threat. Finally,
patchy fog may develop in the wake of the storms around sunrise
Wednesday morning. Low temperatures will be in the 50s and 60s.

For Wednesday, there is a slight chance that some showers will
linger in eastern areas in the morning. Otherwise, the upper ridge
will build over the area from the Rockies resulting in dry
conditions. Temperatures will be similar to today with highs in
the upper 70s to lower 80s. Low temperatures Wednesday night will
be in the mid 50s to around 60.

On Thursday and Friday, the upper ridge will flatten with a weak zonal
flow across the plains. However, the ridge appears that it will
be close enough so the the main storm track will remain well north
of the area. As a result, there will be only low chances of
isolated afternoon and evening showers and thunderstorms. SPC has
only a general outlook with no severe storms expected either day
at this time. Temperatures will be warming up under the ridge,
with highs in the lower 90s on Thursday and low to mid 90s on
Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 115 PM MDT Tue Aug 8 2023

The upper ridge is forecast to slowly migrate from the Southern
Plains early in the period to the Desert Southwest late in the
period. As a result, the upper flow over the Central Plains will
gradually transition from zonal to northwest. This should
translate to a return to daily storm chances associated with
shortwaves rotating around the ridge. However, there is some
question over available moisture/instability for Sunday and Monday
as some models show drier air moving in from the north. There is
better moisture available by Tuesday with return flow in the lower
levels. Deep layer shear values appear to be limited to 30 kts or
less each day of this period, probably due to the weak flow aloft
under the ridge. This would limit the potential for severe storms
during the long term period. Overall, precipitation chances look
to be near or slightly below normal for the period. Temperatures
change little from day to day, with highs ranging from the upper
80s to lower 90s, which is near normal for mid August.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue Aug 8 2023

GLD: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the GLD terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. Confidence in fog/stratus development is
below average. VFR conditions will prevail thereafter.. through
the remainder of the TAF period. Breezy (15-25 knot) SSE winds
this afternoon will back to the ESE this evening. Winds may become
variable for a period of time overnight.. shifting to the N-NNW
at 10-15 knots after sunrise Wed morning.

MCK: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the MCK terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. While confidence in fog/stratus
development is (overall) below average, dense fog was observed at
the MCK terminal this morning.. and confidence is relatively
higher at the MCK terminal (versus GLD). VFR conditions will
prevail thereafter.. through the remainder of the TAF period.
Breezy (15-25 knot) SSE winds this afternoon will back to the ESE
this evening. Winds may become variable for a period of time
overnight.. shifting to the N-NNW at 10-15 knots after sunrise Wed
morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for KSZ001>004-
     013>016-027>029-041-042.

CO...NONE.
NE...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for NEZ079>081.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...Vincent
Hazardous weather outlook, Aug 8, 6:15 PM MDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
615 PM MDT Tue Aug 8 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
615 PM MDT Tue Aug 8 2023 /715 PM CDT Tue Aug 8 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch is in effect for portions of the area
until 10 PM MDT / 11 PM CDT this evening, mainly west and north of
Colby, Kansas.

A Flood Watch remains in effect this evening for portions of
southwest Nebraska and northwest Kansas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

For Friday on into next Tuesday, mainly afternoon and evening
thunderstorms are expected across the Tri State region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media. We appreciate your reports!

Vincent

In the hours before

Local storm report, Aug 8, 6:32 PM MDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
632 PM MDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tornado          3 E Abarr               39.85N 102.66W
08/08/2023                   Yuma               CO   Storm Chaser

            Storm chasers were 7 miles north of Joes
            looking to the northwest. They commented
            they saw rope tornado for about a minute and
            a half, emerging out of rain shaft. Position
            estimated by radar.

&&
Local storm report, Aug 8, 6:58 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
658 PM MDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tornado          5 SE Abarr              39.80N 102.65W
08/08/2023                   Yuma               CO   Public

            Ongoing tornado reported. Location roughly
            10 miles NW of Kirk. Location estimated via
            radar and report.

&&

KMK
Local storm report, Aug 8, 7:09 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
709 PM MDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     Hail             Idalia                  39.70N 102.29W
08/08/2023  E1.00 inch       Yuma               CO   Public

            Report from mPING: Quarter (1.00 in.).

&&

KMK
Local storm report, Aug 8, 7:10 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
710 PM MDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             6 WSW Heartstrong       39.93N 102.68W
08/08/2023  E4.00 inch       Yuma               CO   Storm Chaser

            Storm chaser reported 3.5 inch to 4 inch
            hail near the intersection of Highway 59 and
            County Road 25 at approximately 6:30 pm MDT.

&&

Vincent
Local storm report, Aug 8, 7:13 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
713 PM MDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Tornado          5 S Yuma                40.05N 102.72W
08/08/2023                   Yuma               CO   Storm Chaser

            5 power poles snapped along Hwy 59. Time
            estimated.

&&

KMK
Local storm report, Aug 8, 7:23 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
723 PM MDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tornado          8 W Idalia              39.68N 102.45W
08/08/2023                   Yuma               CO   Storm Chaser

            Chaser sent video of ongoing tornado that
            was dissipated as of 7:13 PM. Video observed
            from Roads T and 8. Time and location
            estimated via radar.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:10 PM MDTTornado WarningGLDYuma35 min
Aug 8, 6:15 PM MDTSevere Thunderstorm WarningGLDYuma23 min
Aug 8, 6:21 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma84 min
Aug 8, 6:33 PM MDTTornado WarningGLDKit Carson, Yuma27 min
Aug 8, 6:35 PM MDTSevere Thunderstorm WarningGLDCheyenne55 min
Aug 8, 6:59 PM MDTTornado WarningGLDYuma61 min
Aug 8, 7:12 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson78 min
Aug 8, 7:20 PM MDTTornado WarningGLDKit Carson40 min
Aug 8, 7:31 PM MDTSpecial Weather StatementGLDCheyenne14 min
Aug 8, 7:55 PM MDTTornado WarningGLDKit Carson35 min
Aug 8, 8:01 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne29 min
Aug 8, 8:28 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson47 min
Aug 8, 9:03 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson57 min
Aug 8, 9:37 PM MDTSpecial Weather StatementGLDCheyenne23 min
Aug 8, 9:49 PM MDTAreal Flood WarningGLDKit Carson8 hr
Aug 8, 10:05 PM MDTSpecial Weather StatementGLDCheyenne10 min
Aug 8, 10:10 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson65 min
Aug 8, 10:27 PM MDTTornado WarningGLDCheyenne33 min
Aug 8, 10:56 PM MDTSpecial Weather StatementGLDCheyenne34 min
Aug 8, 11:00 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDCheyenne60 min
Aug 8, 11:22 PM MDTSpecial Weather StatementGLDKit Carson23 min
Aug 8, 11:40 PM MDTSpecial Weather StatementGLDKit Carson35 min
Aug 8, 11:54 PM MDTSevere Thunderstorm WarningGLDCheyenne21 min
Aug 9, 12:01 AM MDTSevere Thunderstorm WarningGLDYuma37 min
Aug 9, 12:12 AM MDTSpecial Weather StatementGLDCheyenne33 min
Aug 9, 12:14 AM MDTSpecial Weather StatementGLDKit Carson31 min
Aug 9, 12:25 AM MDTSpecial Weather StatementGLDKit Carson35 min
Aug 9, 6:40 AM MDTDense Fog AdvisoryGLDKit Carson, Yuma3 hr
Aug 9, 8:23 AM MDTSpecial Weather StatementGLDCheyenne37 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.